CART Score Calculator – Cardiac Arrest Risk Triage
Cardiac Arrest Risk Triage
Enter the patient's current ward observations and age. All four fields are required.
| Component | Entered value | Points |
|---|---|---|
| Component points will appear after all fields are completed. | ||
About the CART Score
The Cardiac Arrest Risk Triage (CART) score is a weighted early warning score derived to identify hospitalized ward patients at risk of in-hospital cardiac arrest. It uses four routinely available variables: respiratory rate, heart rate, diastolic blood pressure, and age.
The score is calculated by adding the points assigned to each variable. The possible total ranges from 0 to 57. A higher score represents a greater burden of the risk features represented in the original model; it should not be interpreted as an individualized probability of cardiac arrest.
Variables and point assignment
| Variable | Value | Points |
|---|---|---|
| Respiratory rate (breaths/min) | <21 | 0 |
| 21–23 | 8 | |
| 24–25 | 12 | |
| 26–29 | 15 | |
| >29 | 22 | |
| Heart rate (beats/min) | <110 | 0 |
| 110–139 | 4 | |
| >139 | 13 | |
| Diastolic BP (mmHg) | >49 | 0 |
| 40–49 | 4 | |
| 35–39 | 6 | |
| <35 | 13 | |
| Age (years) | <55 | 0 |
| 55–69 | 4 | |
| >69 | 9 |
Evidence from the derivation study
In the original retrospective cohort, 88 ward cardiac arrest patients, 2,820 patients transferred to the ICU, and 44,519 controls were included. CART showed an AUROC of 0.84 for cardiac arrest compared with 0.76 for MEWS (p=0.001). At a specificity of 89.9%, sensitivity was 53.4% for CART and 47.7% for MEWS.
Clinical use and limitations
CART was developed for hospitalized ward patients using routinely collected ward vital signs. It is a risk-triage aid, not a diagnostic test and not a replacement for clinical assessment or an established local escalation protocol.
Important interpretation notes
- The score does not provide a calibrated individual probability of cardiac arrest.
- The original study threshold of 17 was selected for comparison with MEWS at a specified operating point. It should not be treated as a universal rapid-response activation threshold.
- A score below 17 does not rule out deterioration or cardiac arrest.
- The original derivation was retrospective and conducted at a single academic medical center; transportability to other hospitals and patient populations requires consideration.
- This calculator does not implement the electronic CART (eCART) model, which uses a broader set of electronic health record variables and a different model.
Practical response
Respond to clinical deterioration, concerning trends, and local rapid-response criteria regardless of the calculated score. Do not delay escalation while completing this calculator.
Clinical notes
Document key findings and keep a structured record for your own reference.
My notes
Review, edit, or remove notes saved in this browser.
Report an issue
Your feedback helps us improve the reliability and usability of this clinical tool.